Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 152, NWS Atlanta, GA

February 11, 2020Barrow County, Jackson County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 11, 2020, 4:55 PM EST for Barrow County, Jackson County, Georgia. It took effect at Feb 11, 2020, 9:00 PM EST. It was in force for 1 min.

The area

The outline as issued.

The facts

Issued
Feb 11, 2020, 4:55 PM EST (21:55 UTC)
In effect from
Feb 11, 2020, 9:00 PM EST
Expired
Feb 11, 2020, 9:01 PM EST
In force
1 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Barrow County, GA, Jackson County, GA

The radar

The Atlanta radar (KFFC), 113 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Oconee River near Arcade (ACDG1). The gauge peaked at 15.74 ft at Feb 11, 2020, 9:00 PM EST.

actionminormoderate510152002/1102/1202/13
Action stage
15 ft
Minor stage
16 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02217475, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

118 
WGUS42 KFFC 112155
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
455 PM EST Tue Feb 11 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Middle Oconee River near Arcade affecting Barrow and Jackson 
  Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC013-157-121154-
/O.NEW.KFFC.FL.W.0152.200212T0200Z-200212T1342Z/
/ACDG1.1.ER.200212T0200Z.200212T0600Z.200212T0742Z.NO/
455 PM EST Tue Feb 11 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Middle Oconee River near Arcade.
* From this evening until Wednesday morning.
* At 4 PM Tuesday the stage was 15.3 feet, and rising.
* Minor flooding is forecast.
* Flood stage is 16 feet.
* The river is forecast to rise above flood stage by tonight and 
  continue to rise to near 16.2 after midnight. The river will fall 
  below flood stage early Wednesday morning.
* At 16 feet, Flood Stage is reached. Minor flooding begins in the
  woodlands, fields and pasture upstream and downstream from the 
  gage at Georgia Highway 82. A few dirt access roads will be 
  flooded. A residential yard just downstream will begin to flood.
  

&&

LAT...LON 3404 8377 3410 8375 3406 8355 3400 8347
      3395 8352 3402 8363             

$$
1 follow-up statement
512 
WGUS82 KFFC 120201
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
901 PM EST Tue Feb 11 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Middle Oconee River near Arcade affecting Barrow and Jackson 
  Counties

 
GAC013-157-120231-
/O.CAN.KFFC.FL.W.0152.000000T0000Z-200212T1342Z/
/ACDG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
901 PM EST Tue Feb 11 2020

The Flood Warning is cancelled for
  The Middle Oconee River near Arcade.
* This takes effect immediately.
* At 8 PM Tuesday the stage was 15.7 feet...and steady.
* Flood stage is 16 feet.
* The river will begin to fall early Wednesday morning and continue
  to fall.
  

&&

LAT...LON 3404 8377 3410 8375 3406 8355 3400 8347
      3395 8352 3402 8363             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 11, 3:34 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 11, 3:34 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
334 PM EST Tue Feb 11 2020

.SHORT TERM /Tonight through Wednesday Night/...

As the short term period begins, west to southwesterly flow aloft is
in place over the southeastern CONUS as an upper level trough over
the southwestern CONUS begins to slowly advances towards the region.
As a result, abundant moisture is in place over the forecast area,
with dewpoints currently in the low to mid 60s and precipitable
water values ranging from 1.25 to 1.5 inches over north and central
Georgia. At the surface, a weak cold front is positioned over north
Georgia and will continue to slowly push southward through the
afternoon and evening hours. Convergence along the leading edge of
the cold front appears to be weak and convection ahead of the front
is therefore expected to be limited. However, modest instability and
deep layer shear values of 60-70 kts indicate the possibility that a
few thunderstorms could be strong to marginally severe, with
damaging wind gusts being the primary hazard with any severe
thunderstorms that occur. There is also a very low, albeit non-zero,
risk of a brief tornado.

Overnight, the frontal boundary will become stationary across
central Georgia. Light winds and antecedent moisture will
contribute to a possibility of fog development during the
overnight period. Fog development will also be contingent upon how
much, if any, clearing occurs tonight. Low temperatures tonight
will be 16-24 degrees above climatological averages, ranging from
the upper 40s in far north Georgia to the low 60s in east-central
Georgia. With some weak surface ridging possible along the
eastern Appalachians, have trended high temperatures down across
the far northeast Georgia. On Wednesday, the upper level trough
will lift northeast towards the Great Plains, with a surface low
developing and deepening trough continues to progress. A cold
front extending from this low will approach the forecast area late
Wednesday. At this time, the stationary front across central
Georgia will lift back to the north as a warm front, placing the
forecast area in the warm sector of the approaching system.

The cold front is expected to enter northwest Georgia on Wednesday
night, with PoPs quickly increasing to categorical in the area ahead
of the front during the overnight hours Wednesday into Thursday
morning. A low instability/high shear environment is anticipated as
this front enters the area. With CAPE values of 400-600 J/kg, low-
level shear of 30-40 kts, and deep layer shear of 70-80 kts, a QLCS
line is expected to be the main convective mode associated with this
system. Damaging wind gusts will be the primary hazard associated
with this line as it enters the area, and brief tornadoes cannot be
ruled out. With precipitable water values remaining high, locally
heavy rainfall will also be likely.

King

&&

.LONG TERM /Thursday through Tuesday/...

Beginning of period continues to have some lingering storm chances
shifting into central GA for Thursday afternoon. Still thinking
any strong to isolated severe convection will be moreso in the
early morning window given some decent shear and some low end CAPE
values. Following the brief dry ridge dominated Friday/Saturday
period, the Saturday night into early Sunday timeframe continues
to have some low end potential for a few isolated parts of the far
NE to have possible rain shower/snow shower mix but the moisture
advection looks to be a bit more confined or slower and
uncertainty is still pretty high in any mixed p-type. Guidance
having fairly large discrepancies in the latter part of the fcst
period going into early next week but enough potential in some
weak upper waves and enhanced moisture to keep mainly chance pops
for showers.

For temps the coldest day looks to be Friday in post frontal
regime with most areas 7-10 degrees below climo and then have
gradual moderation the other days back above normal. Previous
discussion follows...

Baker/Martin

PREV DISCUSSION... /Issued 323 AM EST Tue Feb 11 2020/

LONG TERM /Wednesday Night through Monday/...
SW flow aloft will continue through the end of the week. A mid level
trough is expected to swing through the SE states late Friday/early
Saturday with a brief period of NW flow aloft expected. There are
some slight timing differences between the ECMWF and GFS and the
ECMWF is a little further south with the stronger shortwave energy.
The NW flow really doesn't last long before going zonal by mid
Saturday/early Sunday. The flow should remain zonal for the
remainder of the long term period. Both the GFS and ECMWF indicate a
shear axis dropping south within the flow early next week, with the
ECMWF a little faster.

The CWA remains within the warm sector Wednesday night with a cold
front approaching from the west. The cold front is expected to move
through the area later Wednesday into early Thursday. Models seem to
have backed off a bit on the surface instability a bit for Wednesday
night and Thursday, but the shear remains high. So, with the low
CAPE/high shear environment, it's likely a QLCS type of line will be
the primary mode of storms for Wednesday night into Thursday.
Damaging wind gusts should be the primary hazard, but tornadoes
cannot be ruled out. PWATs remain well above normal for this time of
year, so locally heavy rainfall will once again be likely.

The cold front should move through the CWFA during the day on
Thursday, with high pressure building in for the remainder of the
week into the first part of the weekend. Models begin to diverge by
late Saturday with the timing of the next system. Have gone
persistence for now and will have to monitor for a wintry mix in the
NE mtns Saturday night/early Sunday as the atmosphere moistens ahead
of the next system expected early next week.

NListemaa

&&

.AVIATION...
18Z Update...
Primarily MVFR ceilings are in place across the area this afternoon.
Prevailing -SHRA across all TAF sites is expected to come to an end
by 03-04Z, although some isolated -SHRA may still be possible
thereafter on Wednesday morning. Some TSRA is also possible during
the late afternoon in central Georgia. IFR visibility restrictions
are possible, with a TEMPO between 08-11Z early Wednesday morning at
the ATL metro sites. Winds of 8-12 kts this afternoon with gusts of
20 kts will decrease to 4-8 kts this evening by 00Z and remain
through Wednesday morning. Wind direction of SW to W this afternoon
will shift to NW this evening by 00Z and NE by 10-11Z.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  61  58  63 /  40  50  60  80
Atlanta         52  66  60  63 /  50  40  70  70
Blairsville     46  57  53  56 /  40  50  80  70
Cartersville    48  64  57  59 /  50  40  80  60
Columbus        58  75  63  66 /  50  20  60  80
Gainesville     52  57  55  61 /  40  50  80  80
Macon           58  74  65  68 /  50  20  40  80
Rome            47  65  55  58 /  50  40 100  50
Peachtree City  53  70  60  62 /  50  30  60  80
Vidalia         63  78  67  74 /  30  10  20  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....NListemaa/Baker/Martin
AVIATION...King
Hazardous weather outlook, Feb 11, 11:03 AM EST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1103 AM EST Tue Feb 11 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1103 AM EST Tue Feb 11 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A quarter inch to a half inch of additional rainfall is expected
throughout the remainder of the day. While the flash flood threat
has decreased, flooding of rivers, streams, and creeks will
continue through the remainder of the week.

A few thunderstorms could be come strong, with an isolated severe
storm possible. The primary hazards from any severe thunderstorm
would be damaging wind gusts. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Strong to potentially severe thunderstorms are possible across
portions of western Georgia Wednesday night into Thursday morning.
The main threats are damaging winds and a few brief tornadoes.
Additional heavy rain on Wednesday night and Thursday will further
increase flooding concerns across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 11, 2:41 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
241 PM EST Tue Feb 11 2020

GAZ048-052>059-066>068-112015-
Butts GA-Fayette GA-Clayton GA-Coweta GA-Troup GA-Heard GA-Jasper GA-
Spalding GA-Meriwether GA-Newton GA-Pike GA-Henry GA-
241 PM EST Tue Feb 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...FAYETTE...CLAYTON...
COWETA...TROUP...HEARD...JASPER...SPALDING...NORTHERN MERIWETHER...
NEWTON...NORTHERN PIKE AND HENRY COUNTIES UNTIL 315 PM EST...

At 238 PM EST...Moderate to heavy showers and a few thunderstorms
were along a line extending from Newborn to near Glenn...and moving
east at 30 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Periods of heavy rain may
           cause temporary street flooding especially in poor
           drainage areas.

Some locations in the path of these storms include
Newnan, LaGrange, Griffin, McDonough, Fayetteville, Covington,
Jackson, Jonesboro, Monticello, Franklin, Greenville, Peachtree City,
Stockbridge, Riverdale, Hampton, Tyrone, Lovejoy, Locust Grove,
Social Circle and Senoia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3359 8415 3353 8404 3363 8395 3367 8379
      3362 8369 3353 8368 3345 8356 3331 8357
      3320 8404 3320 8412 3318 8414 3319 8424
      3315 8425 3292 8520 3332 8527
TIME...MOT...LOC 1938Z 237DEG 30KT 3349 8367 3315 8513

WIND...40MPH
Special weather statement, Feb 11, 3:30 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EST Tue Feb 11 2020

GAZ066-067-078-112100-
Harris GA-Troup GA-Meriwether GA-
330 PM EST Tue Feb 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRIS...TROUP AND
SOUTHWESTERN MERIWETHER COUNTIES UNTIL 400 PM EST...

At 329 PM EST...a strong thunderstorm was over Cannonville, or 7
miles northeast of Lanett...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
LaGrange, West Point, Pine Mountain, F.d. Roosevelt State Park,
Mountville, Cannonville, Louise, Odessadale, State Line Park,
Abbottsford, Stovall, Piedmont Heights, Big Springs, Durand, Jones
Crossroads, Baughs Crossroads, Smiths Crossroad, Whitesville-Pine
Lake and Long Cane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3313 8476 3282 8474 3281 8517 3283 8517
      3284 8515 3285 8516 3285 8517 3286 8519
      3305 8522
TIME...MOT...LOC 2029Z 259DEG 29KT 3293 8509

WIND...40MPH
Special weather statement, Feb 11, 4:05 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
405 PM EST Tue Feb 11 2020

GAZ067-078-079-112130-
Harris GA-Meriwether GA-Talbot GA-
405 PM EST Tue Feb 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...SOUTHERN
MERIWETHER AND NORTHWESTERN TALBOT COUNTIES UNTIL 430 PM EST...

At 405 PM EST...a strong thunderstorm was over Durand, or 8 miles
southwest of Greenville...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greenville, Manchester, Pine Mountain, Woodbury, Warm Springs, F.d.
Roosevelt State Park, Stovall, Raleigh, Durand, Harris City, Flint
Hill and Imlac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3287 8486 3301 8486 3306 8452 3304 8454
      3301 8454 3298 8452 3296 8453 3295 8452
      3291 8453 3291 8451 3288 8451 3288 8449
      3282 8449 3282 8488 3287 8489
TIME...MOT...LOC 2105Z 262DEG 32KT 3292 8480

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:31 PM ESTRiver Flood WarningFFCMontgomery, Treutlen, Wheeler21 days
Feb 10, 8:36 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee12 hr
Feb 10, 8:36 PM ESTRiver Flood WarningFFCGwinnett19 hr
Feb 10, 8:36 PM ESTRiver Flood WarningFFCCobb, Douglas14 hr
Feb 10, 9:04 PM ESTRiver Flood WarningFFCWhitfield21 days
Feb 10, 10:04 PM ESTRiver Flood WarningFFCForsyth17 hr
Feb 10, 10:21 PM ESTRiver Flood WarningFFCDawson, Forsyth17 hr
Feb 11, 12:24 AM ESTRiver Flood WarningFFCCherokee37 hr
Feb 11, 12:40 AM ESTRiver Flood WarningFFCCherokee34 hr
Feb 11, 5:36 AM ESTRiver Flood WarningFFCMurray, Whitfield4 days
Feb 11, 8:46 AM ESTRiver Flood WarningFFCHaralson11 hr
Feb 11, 9:08 AM ESTRiver Flood WarningFFCCatoosa10 hr
Feb 11, 2:41 PM ESTSpecial Weather StatementFFCButts, Coweta, Fayette, Heard, Henry, Jasper and 3 more34 min
Feb 11, 3:30 PM ESTSpecial Weather StatementFFCTroup30 min
Feb 11, 4:05 PM ESTSpecial Weather StatementFFCMeriwether25 min

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.